Ask a doctor

Is There an over the Counter Med I Can Take to Help Reduce Swelling After Filler Injections?

I had a combo of Radiesse for my jawline and mouth corners and restalyne for my lip lines. It's been almost 24 hours and I have been icing the area. But is there an over the counter med I can take to reduce the swelling? I read something about Zyrtec and Benedryl. Is that helpful?

Doctor Answers (12)

Fillers may cause some swelling that might be reduced by Arnica montana

+1

Benadryl and Zyrtec are antihistamines and not diuretics (or waterpills). Unless you have swelling produced by an allergic reaction related to the release of histamine, then antihistamines are not expected to reduce your swelling.  Minimize activity including avoiding bending over at the waist, straining, lifting heavy objects, do ice compresses and consider taking the herb, Arnica montana, which has been shown to reduce the possibility of swelling and bruising.  Some recommend bromelain as well.

Web reference: http://www.thenyac.com/fillers/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Restylane absorbs water

+1

After 24 hours I wouldn’t be concerned with swelling.  Restylane absorbs water.  That means you’re going to have swelling just from the product working.  True tissue swelling can be improved with Benadryl and Zyrtec, as they tend to dry it up.  For more significant swelling, we recommend putting patients on an oral steroid (which is not over the counter).  In your situation, within 48 hours, I would try Benadryl.

Web reference: http://www.radiessenewyorkcity.com/

New York Oculoplastic Surgeon
4.5 out of 5 stars 15 reviews

We use bromelain for swelling

+1

Bromelain is a pineapple extract, benign, and does well for swelling as long as you take it on an empty stomach.  On a full stomach bromelain helps digestion.  Ice and bromelain are your best bets.

Nashua Plastic Surgeon
5.0 out of 5 stars 20 reviews

Help for swelling 24 after fillers

+1
I agree that things that don't cause bleeding like bromelain, arnica, Tylenol and icing are all the best and most reasonable within the first 24 hours because that is the time period you are most likely to have a bleeding side effect. However, you are past that and still having swelling. Ibuprofen could be a very helpful over the counter medication to reduce swelling for you. I only say this in your case because your body has had over 24 hours time for all the bleeding areas to clot. However, if you are allergic to ibuprofen, have stomach ulcers or know you are an easy bleeder, call your doctor for some prednisone.
Austin Dermatologist

Swelling after fillers

+1

First and foremost, icing is the most important thing to do to decrease swelling after a dermal filler has been injected. However, many of my patients have had success with using both Arnica and Bromelain after the procedure.

Fort Lauderdale Facial Plastic Surgeon
5.0 out of 5 stars 35 reviews

Swelling after Radiesse and Restylane injections

+1

We have our patients use Arnica 12 C after all filler injections including Radiesse, Perlane, Restylane, Juvederm and Sculptra.  It's a homeopathic medication that seems to help decrease bruising and swelling after fillers and surgical procedures.

Web reference: http://www.drfpalmer.com

Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

OTC Medications to Reduce Swelling And Bruising After Filler Injections

+1

There are studies suggesting that Bromelain may be helpful to prevent bruising and swelling when taken AFTER an injection procedure. I recommend to my patients that they take Bromelain 500 mg twice daily for three days after facial fillers have been injected. There are no studies, to my knowledge, that Arnica Montana has any beneficial effect what so ever so I do not recommend taking it. Oral antihistamines such as Benadryl and Zyrtec will not help much with the swelling and may make you drowsy. I have never had to use prednisone in any of my patients. The swelling is self limited and the side effects of prednisone are not worth the risk!

Web reference: http://www.dorsetstreetdermatology.com/cosmetic-dermatology/

South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Prevent swelling and bruising after fillers

+1

It is much easier to prevent swelling and bruising after fillers.  After the injection has been performed and the swelling and bruising has occurred, icing may help prevent worsening, but time is the main thing that will help.

To help prevent bruising after fillers or injectables in the future:

  • Avoid aspirin, ibufprofin and other medications which cause bleeding (BC/Goody powders, excedrin, etc) for one week before the treatment.
  • Make sure you talk to your doctors if you are taking prescribed aspirin, plavix, coumadin or other blood thinners.  (Never stop taking a blood thinner without consulting with the doctor who prescribed it!)
  • Consider Arnica Montana (or similar product like Sinecch) starting before and continuing after the injection
  • Apply cold compresses immediately and often after the injections.  I usually recommend packs of frozen peas or corn.  Ideally ice 10-15 minutes on, then 10 minutes off.  If that isn't possible, ice 10-15 minutes hourly while awake.

This routine will help minimize your bruising and swelling after a procedure or injection.  Best wishes, MKB

Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Is There an over the Counter Med I Can Take to Help Reduce Swelling After Filler Injections?

+1

Ice for the first 48 hrs!

Black and blue ointment has both Arnica and Bromelain. You can also use all the usual Anti-inflammatory!

And Patience :-)

Web reference: http://www.talroudnerplasticsurgery.com/fillers.php

Coral Gables Plastic Surgeon
5.0 out of 5 stars 75 reviews

Icing is helpful, and so is time.

+1

Unfortunately, sometimes patience and tincture of time are the best remedies for the swelling that is caused by these treatments.  Arnca is completely ineffective so I would not bother with this.  I treat a lot of actors and working broadcasters.  For these folks, sometimes I will prescribe corticosteroids.  However it is also possible to have some remarkably severe reactions to the steroids, so generally these are reserved for critical circumstances.

Web reference: http://www.lidlift.com

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.